I've been on Plaquenil since being diagnosed with lupus in 2004. The last couple of months I've noticed my heart rate has been quite high, like up to 120 bpm. My general practitioner told me that my heart rate's been high for a while, between 90 and 110 (I do need to ask her if this has always been the case or if it's happened just since being on Plaquenil). I've had a bunch of tests done: doctors say it's not a blood clot, it's not my thyroid. I've been to a bunch of doctors, and no one seems to think that Plaquenil is the culprit (even though I've seen that listed as a side effect in online descriptions), but I've yet to get a definitive answer. My rheumatologist told me to just go off the Plaquenil just in case, but it's been over a week now and the whole time I've been really sick to my stomach (acid reflux, diarrhea) and recently started to get joint pain and muscle spasms in my feet, so I was told to go back on it. Heart rate is still fast, can't really tell if it was significantly better because of being off Plaquinel, especially because I've stopped drinking coffee too. Has anyone else experienced an increased or rapid heart beat while on Plaquenil or hydroxychloroquine? Would love to hear people's thoughts.
Thanks for your input, I appreciate it. My doctor ordered a bunch of blood tests, but I'm not sure if they checked blood sugar level or c-peptide; I'll have to ask next time I see her.
When your symptoms were flaring, and you experienced the rapid heart rate, was your plaquinel increased? I was on 200 mg when all of this started, and have been for a while, but maybe I needed to be on a higher dose? I was experiencing some other symptoms of a flare up, like joint pain and hair thinning (which I know can also be from the plaquinel). Like I said, for the past three years my heart rate has been between 88 and 112, but I'm wondering if that had anything to do with stress aggravating my lupus (I transfered to a really tough college in 2008, so I was definitely really stressed out during that time period, and when I really noticed the tachycardia about 2 months ago I was doing a really stressful internship).
I'm off the plaquinel again right now, b/c when I took it again it did feel like my heart rate went up, or at the very least was more of a pounding heart rate. My rheumy put me on prednisone, I took 20 mg of that and my heart went crazy, so I've decided it's best not to take that right now (cardiologist seemed to agree with me). I see the cardiologist Monday to get an ecocardiogram, so we'll see if he can shed any light on this issue. Thanks again.
I remember when I was first diagnosed with lupus and was put on prednisone I actually loved all of the energy it gave me. Made me feel normal :) It just scared me this time because it was my first dose of a 4 week course and it made my heart rate go up to 100 bpm. What would i have been like after a week, you know?
I was having a bad lupus flare up last night, and thinking that I needed to do something I took 100mg of plaquinel and my heart rate went crazy, my chest hurt, and I could barely sleep. And maybe it's in my head, but i think my joints felt more swollen after taking it. My heart rate still feels high today too. At least my stomach feels better. But I know its not good to go back and forth between medicines so I figure I'll take 100mg every other day until my echocardiogram on monday. That way the cardiologist can see my reaction to it. It's just frustrating not knowing why the medicine that's supposed to be helping me is causing these horrible reactions. It makes me worried that it could be something like myopathy. Again, I'm hoping the cardiologist will be able to give me some answers, and I'm crossing my fingers that they'll be positive. Thanks again for your input. I wish you all the best with your own health.
Just wanted to let you know that I got my echo cardiogram today, as well as the results of my 24 hr heart monitor, and everything thankfully looked fine. Both the cardiologist and my pcp think that my high heart rate was caused by extreme stress and anxiety, and that it's not the medicine. My rheumy didn't necessarily agree, but he seems to think it's highly unlikely that the plaquenil is causing the tachycardia. He doesn't think that it was caused by a flare based on the normality of my tests. They all think there has to be some other factor; the question is just what could it possibly be? All my tests are normal, my heart is fine. But my heart rate does indeed, for whatever reason, go up when I take the plaquenil. So, my rheumy told me to go back on the plaquenil (220 mg), I took it and my heart rate went up to 110 bpm. It was 74 at the doctor's office. It was pounding quite hard for about an hour, but seems to have calmed down a bit. I pray to God that it's not the Plaquenil itself that is doing this to me, as it's the safest drug for lupus. But again, there is that question, what could the tachycardia possibly be from? I'm hoping that after a while of taking it easy, and maybe going back on my zoloft, this problem will resolve itself (fingers tightly crossed!). Thanks for your support during this hard time; it means a lot :)
I'm on 200 mg Plaquinil twice a day and my heart rate goes up with any type of exertion. With light exertion it goes to 110-118. With moderate exertion it goes up to 140. For obvious reasons I don't even try heavy exertion!! Sitting still and doing nothing brings it back down into normal range. I'm off Prednisone and all inhalers and have been for quite awhile now. I also feel pretty sick when my pulse gets that high. It's somehow comforting to know I'm not the only one having this symptom. Cardiac work-up was all normal. Have only been on the med less than one month so maybe I'll get used to it?
You may not see this, since I am posting a long time after your original post, but I wanted to share that I was on Plaquenil for 2 years, during which time, I had the same problem arise. I started noticing the rapid pulse when I would try to do any exercise.(It had been awhile since I had been able to really do any, since I was so ill before getting on the plaquenil, but I was always very consistent about exercising since the age of 12.. just have always been that way). So it was interesting to me, and also scary, the way that just very slight exertion sent my heart rate way high, and I couldn't understand why. This was around 2007, after I had been on the plaquenil for around 6-12 months already. Previously, did not have this problem at all whatsoever. This rapid heart rate started progressing to where I would get it every day, just from getting out of bed, or driving to work, anything that was even the slightest bit stressful. Which then progressed in a short amount of time to full-on panic attacks, since I would drink a cup of coffee in the morning, and started having extreme tachycardia for the next five hours (previously never had this in the past with coffee either). Oh, and I was suddenly no longer able to tolerate my allergy medicine, or any decongestants (previously could tolerate that fine as well). So.... call me crazy all you doctors, but I still believe that it was the plaquenil that somehow caused this, even though every doctor I would bring it up to would just poopoo the idea. There was one ER dr. at Mayo Clinic who mentioned to me when I had gone there during a bad tachycardic episode, that Plaquenil can be a drug that can be a cause of that. When I followed up with Rheum and pcp, of course they all just dismissed any of that. Still angers me more than anything to this day how many times over the years I have been dismissed, and how many times that patients with these troubling symptoms/episodes get completely dismissed as well. I won't even get into what I've been through health wise, besides lupus, but I have been on a beta blocker (for the tachycardia I developed) for over 4 years now. Thank God that one of my many doctors (an endocrinologist) had the sense to put me on it, or I would certainly not be here today, and I don't exaggerate at all when I say that. God bless to every one of you who has had to deal with this, and I pray that you find answers, and most of all, comfort.
I know what you mean. I was watching the lupus info commercial the other day and it said, "If you think you might have lupus, tell your doctor about ALL of your symptoms." I thought, you've got to be kidding me. When I do, they treat me like I'm making it up. Soooo, why bother. I certainly understand that whether or not the plaquinel was the cause of the tachycardia, it was real and was affecting your body. Praise God someone took the time to help you.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.